Hail, Coffey
- When
- March 9, 10:16 AM CST to 10:17 AM CST
- Where
- Coffey County, Le Roy
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 38.080, -95.630
Morning thunderstorms developed over portions of east central Kansas. Several hail reports of large hail were received including a 2 inch diameter stone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Morning thunderstorms developed over portions of east central Kansas. Several hail reports of large hail were received including a 2 inch diameter stone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 9, 5:19 AM CST, 4 hours 57 minutes earlier.
Area Forecast Discussion National Weather Service Topeka KS 519 AM CST Thu Mar 9 2017 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 254 AM CST Thu Mar 9 2017 Today, an upper level trough across south central Canada will amplify as it digs southeast across the northern plains and upper mid west. The low-level CAA across the northern plains will push a surface cold front southward across the CWA during the late morning and afternoon hours. The front should push southeast of I-70 by 19Z. The front will meet up with deeper moisture across the southeast counties of the CWA and the resulting surface convergence combined with weak ascent will cause showers and thunderstorms to develop along the front. The short-term model solutions vary quite a bit. The WRF solutions show the front pushing south across the CWA faster than the GFS and NAM. If the WRF solutions were to verify, the front will be southeast of the CWA by 21Z and thunderstorms that develop along the front will remain south of the CWA. The NAM model is slower with the frontal passages and shows thunderstorms developing along the front as it passes just south of I-70 across east central KS. The west-northwest flow at mid levels is forecasted to increase to 50 KTS across eastern KS. while 850mb winds are from the west-southwest at 25 MPH. This will result in 0-6 KM effective shear of 50 to 60 KTS. The NAM model has MLCAPE values ahead of the front increasing to the 1500-2500 J/KG range during the afternoon hours. The low-level shear looks weak ahead of the front with 0-1KM vertical wind shear values of 10 to 15 KTS. Therefore, ahead of the front there could be a few severe thunderstorms southeast of the KS turnpike during the mid and late afternoon hours. The primary hazard with any severe thunderstorm will be large hail and damaging outflow winds. However, if the higher resolution models are more accurate with the speed of the front then the thunderstorms will develop south of the CWA by 21Z. At this time I think the best chance for thunderstorm development will be southeast of I-35. High temperatures will be dependent on how fast the front moves south across the CWA. Attm I have high in the mid 60s across the northern counties of the CWA and these could be Noon time Highs with temperatures slowly falling into the 50s through the afternoon. Highs across the southern counties will be in the mid 70s, ahead of the front. Though, if the front is faster, then highs in the southern counties may only reach around 70. Tonight, skies will clear behind the front with north winds of 15 to 20 MPH with higher gusts through the evening hours. Overnight lows will drop into the mid 20s along the NE border to lower to mid 30s across the southeast counties. .LONG TERM...(Friday through Wednesday) Issued at 254 AM CST Thu Mar 9 2017 Late Friday night and Saturday continue to be the next chance for meaningful precip. In general there is not a lot of change made to the going forecast. The few trends from the models suggest there could be a little more dry air to overcome initially while would suggest the bulk of precip may fall between 12 and 18Z Saturday. Another trend from the models is for slightly cold temps across northern KS. However most if not all guidance continues to show warm air advection at 850 through about 12Z Saturday and a warm nose developing along the southern half of the forecast area from Abilene to Emporia. Because of this, think the potential for some freezing rain still exists. Although the ice accumulations that area being generated remain rather minor, only around a tenth of an inch. By the late morning and early afternoon, any warm air advection has ended with northerly winds advecting cold air into the forecast area. This should bring an end to the freezing rain chances as the warm nose shifts south and precip type should depend more on surface temps and mainly rain or snow. Forecast soundings show some mid level drying and a lose of ice within the cloud by the afternoon. But think the drying is likely to to the lose of forcing and subsidence increasing behind the upper wave which should also mean an end to precip. The colder trend in temps across the northern counties suggests snow accumulations may be slightly higher than earlier expected. Based on forecast soundings, there looks to be a 3 to 6 hour window across northeast KS when snowfall could accumulate. The colder temps should raise the snow ratios and so the forecast shows the potential for a couple inches across far northeastern parts of the forecast area. The next shortwave within the northwest flow aloft is still anticipated to move through Sunday night and Monday morning. Models do not indicate much if any warm air advection ahead of this wave. So the expectation is for rain or snow to be the primary weather types depending on how fast surface temps cool off. QPF amounts with this system are fairly light so any snow accumulations look to be minor. After Monday, model solutions have been less than consistent with the northwest flow with shortwave energy becoming more transient. One solution shows potential for light precip and then the next run it is shifted to the west or east and misses the forecast area. Therefore there is not much confidence in the light QPF progs from the models and have a dry forecast going for now. The occasional surface ridges are likely to keep temps cool through the extended period. Models show a ridge passes to the east of the area on Tuesday with southerly winds and warm air returning for Wednesday. So have temps trending warmer by mid week. Otherwise highs should generally be in the 40s with lows in the teens and 20s. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 519 AM CST Thu Mar 9 2017 VFR conditions are expected throughout the period. Light southwest winds will shift from the north this afternoon, and eventually northeast after 00-01Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Gargan LONG TERM...Wolters AVIATION...Heller
Hazardous Weather Outlook National Weather Service Topeka KS 928 AM CST Thu Mar 9 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-101530- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 928 AM CST Thu Mar 9 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Isolated to scattered thunderstorms will move across east central Kansas late this morning and this afternoon. A few of these storms could be severe and produce large hail and damaging winds. The greater risk for severe weather is along and south of Interstate 35. Very High fire danger is forecast for parts of north central and east central Kansas. Areas most likely to see very high fire danger should be along and west of a line from Concordia to Topeka to Council Grove. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A wintry mix of precipitation is still expected late Friday night and Saturday. Any ice accumulations appear to be minor, generally a tenth of an inch or less. Although there could be an inch or two of snow over northeast Kansas by Saturday afternoon. accumulating snows are most likely along and east of a line from Marysville to Topeka. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
Special Weather Statement
National Weather Service Topeka KS
937 AM CST THU MAR 9 2017
KSZ054-058-091615-
Coffey-Lyon-
937 AM CST THU MAR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COFFEY AND SOUTHEASTERN
LYON COUNTIES UNTIL 1015 AM CST...
At 937 AM CST, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Madison, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Burlington, New Strawn, Gridley, Le Roy and John Redmond Reservoir.
LAT...LON 3817 9596 3817 9614 3835 9575 3804 9561
3804 9596
TIME...MOT...LOC 1537Z 246DEG 25KT 3809 9607
27Special Weather Statement National Weather Service Topeka KS 1014 AM CST THU MAR 9 2017 KSZ058-059-091645- Coffey-Anderson- 1014 AM CST THU MAR 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ANDERSON AND CENTRAL COFFEY COUNTIES UNTIL 1045 AM CST... At 1013 AM CST, Doppler radar was tracking a strong thunderstorm over Burlington, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Burlington, New Strawn, Westphalia and John Redmond Reservoir. LAT...LON 3809 9580 3823 9588 3837 9553 3816 9543 TIME...MOT...LOC 1613Z 251DEG 27KT 3818 9574 27
The Topeka radar (KTWX), 115 km away, was scanning. The volume nearest the first event began at 16:17 UTC.
6 hail. Local standard time, as filed.
Nickel size hail was covering the ground.
Approximately half dollar size hail at the Wellsville Elementary.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685348, 685349, 685350, 685351, 685353, 685356.